Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 227, NWS Goodland, KS

July 20, 2025Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2025, 7:53 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2025, 7:53 PM CDT (00:53 UTC)
Expired
Jul 20, 2025, 8:24 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:52 PM CDT, 1 hour 1 minute earlier. Its key messages:

  • Temperatures are forecast to reach the 90s again today, continually warming into next week as temperatures may reach the low 100s by Tuesday/Wednesday as heat indices approach 105 degrees.
  • Heat Advisory in effect for Red Willow, Decatur, Norton, Sheridan, Graham, and Gove counties Monday from 12 PM to 8 PM CDT due to heat indices up to 105 degrees.
  • Chances for showers and storms continue daily through the week. Strong to severe storms are possible Sunday and Monday afternoon-evening with damaging wind gusts and large hail as the main threats.
Area forecast discussion, Jul 20, 6:52 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
552 PM MDT Sun Jul 20 2025

.KEY MESSAGES...

- Temperatures are forecast to reach the 90s again today,
  continually warming into next week as temperatures may reach
  the low 100s by Tuesday/Wednesday as heat indices approach 105
  degrees.

- Heat Advisory in effect for Red Willow, Decatur, Norton,
  Sheridan, Graham, and Gove counties Monday from 12 PM to 8 PM
  CDT due to heat indices up to 105 degrees.

- Chances for showers and storms continue daily through the
  week. Strong to severe storms are possible Sunday and Monday
  afternoon-evening with damaging wind gusts and large hail as
  the main threats.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 200 PM MDT Sun Jul 20 2025

Another day with strong to severe thunderstorms is possible this
afternoon and evening as a lee trough sets up over the Central High
Plains while shortwaves travel over the upper level ridge. The core
of high pressure is expected to move over the Panhandle regions
tonight as it continues to push north. The Storm Prediction Center
upgraded those along and north of I-70 and west of US Highway 83 to
a slight risk for this afternoon and evening. Environment seems
similar to yesterday with effective shear of 25-40 kts and around 20
kts of 0-3 km shear. We have ample CAPE to work with today with
surface based values up to 3,000 J/kg and Mixed-layer CAPE up to
2,500 J/kg. Precipitable water also remains high for the area around
1.3-1.5". General forcing does not remain strong today given the
pattern; however, there are weak convergence zones that could set up
along and west of a Tribune to Colby to Trenton line. These
convergence zones will allow the scattered storm coverage. A big
question for the storm potential is how the winds look in soundings
across the convective allowing models. Majority show generally weak
flow out of the southeast to ~700 mb with a sharp direction change
to be out of the west. Hodographs are once again favoring splitting
storms that could gust out before they become strongly organized. We
could see storms begin to develop around 20-22Z over East-Central
Colorado and continue through ~12 AM MDT/1 PM CDT tonight.
Confidence is low-moderate for today when it comes to severe storms
actually occurring, but the best potential could be confined to
those counties along and west of the Colorado border. Large hail up
to 1.5" and possibly accumulating is possible along with gusts to 70
mph. Torrential rainfall is also a concern for any storms with
potential for flash flooding if storms move over areas that received
good rainfall last night. Overnight lows are anticipated to fall
into the 60s to lower 70s tonight.

Tomorrow is going to be HOT, especially for our eastern counties.
The upper level ridge is expected to move over Kansas, Southern
Nebraska, and East-Central Colorado throughout the day with
shortwave disturbances helping to provide another convergence zone
in a similar area as this afternoon. CAM guidance is a bit all over
the place with determining if storms will be more isolated or
clustered in nature. The NAMnest seems to be the most bullish with
the potential for a few supercells to impact Northwest Kansas and
extreme Southwest Nebraska during the afternoon followed by a
cluster of storms that moves into the area from the Palmer Divide in
Colorado. The HRRR favors more of a cluster mode across the northern
half of the area. Instability looks good with CAPE values of 1,500+
J/kg depending on which model you look at and effective shear up to
40 kts. The wind profile in the soundings is also a bit improved
with a veering profile and inverted-V soundings. Should storms fire,
hail up to 2 inches, wind gusts up to 70 mph, and torrential
rainfall will be possible. Despite having similar precipitable water
values as the last few days, the heat tomorrow should help dry the
ground and allow any heavy rain to absorb a bit. The main window for
any storm activity is between 2 PM and 12 AM (Midnight) MDT. There
is potential for some lingering showers/weak storms through 4 AM MDT
High temperatures are expected to be in the mid 90s to low 100s
tomorrow with heat indices up to 105F possible for those along and
east of Highway 83. A Heat Advisory will be in effect from 12 PM
(Noon) to 8 PM CDT for Red Willow, Decatur, Norton, Sheridan, Graham
and Gove counties due to the heat indices over there. Overnight lows
are expected to be in the 60s to lower 70s tomorrow night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 200 PM MDT Sun Jul 20 2025

The current pattern of heat with daily chances for afternoon-evening
storms is expected to continue through the week. The upper level
ridge is expected to be the dominant pattern for much of the
continental U.S. with the ECMWF and GFS models showing potential for
a cut-off low to swing across the Central and Southern Great Plains
midweek bringing a cold front across the area in the Thursday-
Friday. Most shower/storm activity next week looks to develop over
Colorado and move across the area during the afternoon to evening
hours.

Temperatures for the extended period may be the biggest story.
Confidence is high in temperatures in the mid 90s to low 100s across
the entire area on Tuesday. The difference between this upcoming
stretch of heat versus what typically occurs is that we will have
moisture in place which will keep the heat indices around 100 with
potential for 105 in our farthest east counties. High temperatures
on Wednesday are forecast to be in the 90s across the area with
highs in the upper 80s to mid 90s possible Thursday and Friday. As
we move into the weekend, we could see a return of the 100s for our
eastern counties. Overnight lows should be in the 60s to lower 70s,
with area-wide 60s Wednesday-Friday nights.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 545 PM MDT Sun Jul 20 2025

VFR conditions will be interrupted by afternoon TSRA. Confidence
has warented a PROB30 for both airports as confidenc remains on
the low side for TSRA. Any storms that do form will bring with
it temporary MVFR conditions included in the PROB30 group. Winds
will be will be light and variable at times though they'll favor
the SE at less than 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon to 8 PM CDT Monday for KSZ003-004-015-
     016-029.
CO...None.
NE...Heat Advisory from noon to 8 PM CDT Monday for NEZ081.

&&

SHORT TERM...KMK
LONG TERM...KMK
AVIATION...Vaughn
Hazardous weather outlook, Jul 20, 3:06 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
206 PM MDT Sun Jul 20 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
206 PM MDT Sun Jul 20 2025 /306 PM CDT Sun Jul 20 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe weather is possible this afternoon and evening. Wind gusts up
to 70 mph and hail up to ping pong ball are the primary threats,
especially for those along and west of Highway 83 where we have a
Slight Risk for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Severe weather chances continue into Monday. Large hail and damaging
wind gusts are the main threats.

A prolonged heat wave is expected to impact locations mainly along
and east of U.S. Highway 83 through most of the next week. A Heat
Advisory will be in effect for Red Willow, Decatur, Norton, Sheridan,
Graham, and Gove counties Monday afternoon with heat indices expected
to warm to the 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 20, 4:14 PM CDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
314 PM MDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     1 SSE Russell Springs   38.90N 101.17W
07/19/2025                   Logan              KS   Public

            Delayed report. 15 foot section of a roof
            from a limestone block building was blown to
            the east. Time estimated via other reports
            in the area.

&&

KMK
Special weather statement, Jul 20, 5:54 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM MDT Sun Jul 20 2025

COZ091-202330-
Kit Carson County CO-
454 PM MDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Flagler, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 405 and
410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3949 10315 3957 10287 3957 10283 3927 10278
      3930 10315
TIME...MOT...LOC 2254Z 260DEG 11KT 3939 10308

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Moulton
Special weather statement, Jul 20, 7:18 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
618 PM MDT Sun Jul 20 2025

KSZ001-002-NEZ079-210115-
Rawlins KS-Cheyenne KS-Dundy NE-
618 PM MDT Sun Jul 20 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHEYENNE...NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS AND SOUTHEASTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH 715 PM MDT/815 PM CDT/...

At 618 PM MDT/718 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms 10 miles east of Haigler, or 12 miles southwest
of Benkelman, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Cheyenne,
northwestern Rawlins Counties in northwestern Kansas and southeastern
Dundy Counties in southwestern Nebraska, including the following
locations... Parks and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4009 10132 4000 10132 4000 10128 3993 10125
      3978 10200 3990 10205 4000 10205 4023 10139
TIME...MOT...LOC 0018Z 242DEG 11KT 3998 10174

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Moulton
Special weather statement, Jul 20, 7:31 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
631 PM MDT Sun Jul 20 2025

COZ090-091-210100-
Kit Carson County CO-Yuma County CO-
631 PM MDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES THROUGH 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Cope, or 23 miles north of Seibert, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties, including the following
locations... Joes and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 10280 3973 10280 3983 10253 3951 10243
      3954 10288 3957 10289
TIME...MOT...LOC 0030Z 242DEG 11KT 3963 10279

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Moulton

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:18 PM CDTAreal Flood AdvisoryGLDCheyenne3 hr
Jul 21, 5:46 PM CDTSpecial Weather StatementGLDTrego44 min
Jul 21, 6:40 PM CDTSpecial Weather StatementGLDTrego35 min
Jul 20, 7:14 PM CDTAreal Flood AdvisoryGLDKit Carson3 hr
Jul 20, 7:31 PM CDTSpecial Weather StatementGLDKit Carson29 min
Jul 20, 8:34 PM CDTSpecial Weather StatementGLDKit Carson41 min
Jul 20, 9:16 PM CDTSpecial Weather StatementGLDKit Carson59 min
Jul 20, 9:41 PM CDTAreal Flood AdvisoryGLDKit Carson83 min
Jul 20, 10:07 PM CDTSpecial Weather StatementGLDCheyenne38 min
Jul 20, 10:50 PM CDTSpecial Weather StatementGLDCheyenne55 min
Jul 20, 11:03 PM CDTFlash Flood WarningGLDCheyenne, Kit Carson4 hr
Jul 20, 11:11 PM CDTAreal Flood AdvisoryGLDCheyenne114 min
Jul 20, 11:44 PM CDTSpecial Weather StatementGLDCheyenne46 min
Jul 21, 12:14 AM CDTAreal Flood AdvisoryGLDCheyenne2 hr
Jul 21, 12:26 AM CDTSpecial Weather StatementGLDCheyenne49 min
Jul 20, 7:18 PM CDTSpecial Weather StatementGLDDundy57 min
Jul 21, 5:01 PM CDTSpecial Weather StatementGLDHitchcock44 min
Jul 21, 5:48 PM CDTSpecial Weather StatementGLDHitchcock57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.